Puerto Rico, 2005

Flash Flooding and Flooding in Puerto Rico, May 17, 2005

May 17, 2005 · NWS SJU · 12 events in 3 counties and zones

9 flash flood, 3 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at May 16, 8:15 PM AST, 6 hours 57 minutes earlier.

Area forecast discussion, May 16, 8:15 PM AST, 6 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
815 PM AST MON MAY 16 2005

.UPDATE...I AM GOING TO RE-MENTION WHAT OTHERS HAVE ALREADY
SAID...SINCE AT THIS TIME THE FORECAST SCENARIO REMAINS THE SAME.
ON THE SHORT TIME...THE RAIN ACTIVITY THAT HAS BEEN AFFECTING THE
WHOLE AREA SHOULD CONTINUE FOR NOW. DOPPLER RADAR SHOWED A WIDE AREA
OF RAIN OVER THE ATLANTIC AND THE CARIBBEAN WATERS. THE ONE OF MORE
CONCERN TO US IS THE RAIN TO THE WEST AND SOUTH FOR TWO REASONS...
BECAUSE IS HEAVIER AND BECAUSE IS THE ONE EXPECTED TO AFFECT THE
LOCAL ISLANDS LATER IN THE EVENING AND OVERNIGHT. THE SURFACE
ANALYSIS DEPICTS A TROPICAL WAVE SOUTH OF PUERTO RICO...ADDING SOME
INSTABILITY TO AN ALREADY UNSTABLE AIRMASS. ALSO A LOW PRESSURE
SYSTEM BETWEEN JAMAICA AND HAITI THIS EVENING MOVING TOWARD THE
NE...AND ITS ASSOCIATED SURFACE TROUGH IS DEPICTED. THE WAVE AND THE
LOW ARE EXPECTED TO INTERACT WITH EACH OTHER AND CREATE A
CONTINUATION OF AN EVEN WETTER PATTERN THAN THE ACTUAL ONE. I
MEAN...THERE IS A HIGH POSSIBILITY THAT LATER TONIGHT...OVERNIGHT
AND TUESDAY MORNING FOR HEAVY RAINFALL ACROSS THE LOCAL ISLANDS.
THIS BECOME MORE REALISTIC AS LOW SW OF PUERTO RICO HAS BEEN NOTED
AND THE RAIN IS INTENSIFYING SOUTH OF THE ISLAND. SINCE THIS
RAINFALL IS EXPECTED OVER AN ALREADY SATURATED GROUND THE RISK OF
LANDSLIDES OVER STEEP TERRAIN IS HIGH...AND THE CHANCES FOR FLASH
FLOODING ARE ALSO HIGH ESPECIALLY ACROSS THE URBAN AREAS. THIS
INCLUDES VIEQUES...CULEBRA AND THE U.S. VIRGIN ISLANDS.

PLEASE SEE PREVIOUS DISCUSSION BELOW.

RIVERA

.PREVIOUS DISCUSSION...NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS
HAVE AFFECTED MAINLY THE SOUTHERN COASTS AND THE EASTERN PORTION OF
PUERTO RICO. THESE SHOWER PRODUCED RAINFALL ACCUMULATIONS OF OVER 3
INCHES IN SOME ISOLATED AREAS.

THIS ACTIVE WEATHER PATTERN IS EXPECTED TO CONTINUE THROUGH AT LEAST
THURSDAY. ALL THIS WEATHER IS ASSOCIATED TO THE COMBINATION OF A OLD
BOUNDARY AND A TROPICAL WAVE THAT IS NOW LOCATED AT AROUND 68W. THE
UPPER AND MID LEVEL ATMOSPHERE WILL ALSO CONTINUE TO BE UNSTABLE
ACROSS OUR LOCAL REGION. MODELS ARE SUGGESTING A SURFACE LOW
DEVELOPING SOUTH OF LA HISPANIOLA BUT NO ALL MODELS HAVE THE SAME
TIMING. THE GFS MODEL IS DEVELOPING THE LOW LATER TONIGHT AND
MOVING IT OVER THE MONA CHANNEL EARLY TUESDAY MORNING. THE FORECAST
IS BASED ON THIS MODEL IF THE LOW DEVELOPS LATER...SHOWERS
ASSOCIATED TO THIS SYSTEM WILL AFFECT US LATER AND THE ACTIVE
WEATHER WILL LINGER OVER OUR LOCAL REGION LONGER.

&&

.SYNOPSIS...A BROAD AREA OF LOW PRESSURE IN THE CENTRAL CARIBBEAN IS
FORECAST TO MOVE NORTHWARD ACROSS HISPANIOLA TONIGHT...AND THEN
INTENSIFY AND MOVE SLOWLY EASTWARD ACROSS THE OFF SHORE ATLANTIC
WATERS TUESDAY THROUGH THURSDAY. A TROPICAL WAVE ALONG 68 WEST IN
THE EASTERN CARIBBEAN WILL CONTINUE TO MOVE WEST TONIGHT. AREAS OF
SHOWERS WITH EMBEDDED STRONG THUNDERSTORMS WILL CONTINUE TO AFFECT
THE LOCAL AREA.

&&

.MARINE...MARINERS SHOULD BE ON THE ALERT OF STRONG THUNDERSTORMS
DEVELOPMENT OVER THE CARIBBEAN WATERS TONIGHT.

&&

.HYDROLOGY...THE POTENTIAL FOR FLOODING WILL CONTINUE THROUGH AT
LEAST THURSDAY. SATURATED CONDITIONS WILL ALSO CONTINUE THROUGH THIS
PERIOD MAKING THE POTENTIAL HIGHER FOR FLASH FLOOD ACROSS OUR
FORECAST AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  75  80  75  84 /  70  70  70  70
STT  75  79  76  82 /  50  50  50  70

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
.PR...FLASH FLOOD WATCH FROM 11 AM MONDAY UNTIL MIDNIGHT TUESDAY FOR
      PRZ001...PRZ002...PRZ003...PRZ004...PRZ005...PRZ006...
      PRZ007...PRZ008...PRZ009...PRZ010...PRZ011...PRZ012...
      PRZ013.
.VI...FLASH FLOOD WATCH FROM 11 AM MONDAY UNTIL MIDNIGHT TUESDAY FOR
      VIZ001...VIZ002.

&&

10
Hazardous weather outlook, May 16, 6:10 AM AST, 21 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
610 AM AST MON MAY 16 2005

PRZ001>013-AMZ710>750-171000-
610 AM AST MON MAY 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...SEVERAL WEATHER FACTORS WILL COMBINE TO KEEP
THE LOCAL AREA IN A VERY MOIST AND UNSTABLE ENVIRONMENT. SCATTERED
TO NUMEROUS SHOWERS AND ISOLATED TO SCATTERED THUNDERSTORMS WILL
CONTINUE TO MOVE ACROSS THE LOCAL ISLANDS. PERIODS OF HEAVY RAINFALL
AND SOME URBAN FLOODING WILL OCCUR IN SEVERAL LOCATIONS...WITH THE
POTENTIAL FOR AT LEAST SOME LOCALIZED FLASH AND RIVER FLOODING.
ALSO...MUDSLIDES ARE POSSIBLE OVER AREAS OF STEEP TERRAIN.

MARINERS ARE ALSO URGED TO REMAIN ALERT FOR HAZARDOUS MARINE
CONDITIONS THAT WILL OCCUR OCCASIONALLY...AS CLUSTERS OF STRONG
THUNDERSTORMS CONTINUE TO AFFECT THE REGIONAL WATERS.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY.

.DAYS TWO THROUGH SEVEN...
A VERY WET WEATHER PATTERN WILL CONTINUE TO AFFECT THE LOCAL ISLANDS
DURING THE NEXT FEW DAYS. MORE ACTIVE WEATHER IS EXPECTED TONIGHT
THROUGH WEDNESDAY...IN RESPONSE TO A DEVELOPING LOW PRESSURE SYSTEM
OVER THE CENTRAL CARIBBEAN. THIS SYSTEM IS FORECAST TO MOVE NORTH
ACROSS HISPANIOLA THROUGH TONIGHT...AND THEN INTENSIFY AND MOVE
SLOWLY EASTWARD ACROSS THE OFF SHORE ATLANTIC WATERS TUESDAY THROUGH
THURSDAY. THIS IS EXPECTED TO PULL ABUNDANT TROPICAL MOISTURE ACROSS
MOST OF THE LOCAL AREA TONIGHT THROUGH WEDNESDAY FOR AN EXTENDED
PERIOD OF HEAVY RAIN POTENTIAL. THE FLASH FLOODING AND MUDSLIDE
POTENTIAL WILL REMAIN HIGH DURING THIS PERIOD.

VIZ001-002-AMZ710>730-171000-
610 AM AST MON MAY 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...SEVERAL WEATHER FACTORS WILL COMBINE TO KEEP
THE LOCAL AREA IN A VERY MOIST AND UNSTABLE ENVIRONMENT. SCATTERED
TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO MOVE
ACROSS THE LOCAL ISLANDS. PERIODS OF HEAVY RAINFALL AND SOME URBAN
AND GUT FLOODING ARE POSSIBLE IN A FEW LOCATIONS.

MARINERS ARE ALSO URGED TO REMAIN ALERT FOR HAZARDOUS MARINE
CONDITIONS THAT WILL OCCUR OCCASIONALLY...AS CLUSTERS OF STRONG
THUNDERSTORMS CONTINUE TO AFFECT THE REGIONAL WATERS.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY.

.DAYS TWO THROUGH SEVEN...
A VERY WET WEATHER PATTERN WILL CONTINUE TO AFFECT THE LOCAL ISLANDS
DURING THE NEXT FEW DAYS. MORE ACTIVE WEATHER IS EXPECTED TONIGHT
THROUGH WEDNESDAY...IN RESPONSE TO A DEVELOPING LOW PRESSURE SYSTEM
OVER THE CENTRAL CARIBBEAN. THIS SYSTEM IS FORECAST TO MOVE NORTH
ACROSS HISPANIOLA THROUGH TONIGHT...AND THEN INTENSIFY AND MOVE
SLOWLY EASTWARD ACROSS THE OFF SHORE ATLANTIC WATERS TUESDAY THROUGH
THURSDAY. THIS IS EXPECTED TO PULL ABUNDANT TROPICAL MOISTURE ACROSS
MOST OF THE LOCAL AREA TONIGHT THROUGH WEDNESDAY FOR AN EXTENDED
PERIOD OF HEAVY RAIN POTENTIAL. THE FLASH FLOODING AND MUDSLIDE
POTENTIAL WILL REMAIN HIGH DURING THIS PERIOD.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 flash flood, 3 flood. Local standard time, as filed.

Flood, Eastern Interior

When
May 17, 3:12 AM AST to 7:00 AM AST
Where
Eastern Interior forecast zone
Reported by
EMERGENCY MANAGER

A home was reported flooded along road 31, at Barrio Villa Alegre in the municipality of Gurabo.

Flash Flood, Eastern Interior

When
May 17, 3:12 AM AST to 7:00 AM AST
Where
Eastern Interior County, Juncos
Reported by
EMERGENCY MANAGER
Coordinates
18.217, -65.900

A small stream was reported out of its banks at the Valencia Sector, Barrio Pomales. River Valenciano was reported out of its banks between Juncos and Naguabo.

Flash Flood, Eastern Interior

When
May 17, 3:12 AM AST to 7:00 AM AST
Where
Eastern Interior County, Las Piedras
Reported by
EMERGENCY MANAGER
Coordinates
18.183, -65.850

A river was reported out of its banks along road 198 from Las Piedras to Naguabo.

Flash Flood, Southeast

When
May 17, 3:12 AM AST to 7:00 AM AST
Where
Southeast County, Maunabo
Reported by
EMERGENCY MANAGER
Coordinates
18.000, -65.917

Road 3 was reported flooded at Barrio La Pica.

Flash Flood, Southeast

When
May 17, 4:02 AM AST to 7:00 AM AST
Where
Southeast County, Guayama
Reported by
EMERGENCY MANAGER
Coordinates
17.983, -66.133

Three homes were reported flooded in the municipality of Guayama, at Barrios Mosquito, Pozo Hondo sector, and Barrio Blondet.

Flash Flood, Northeast

When
May 17, 4:06 AM AST to 7:45 AM AST
Where
Northeast County, Humacao
Reported by
EMERGENCY MANAGER
Coordinates
18.133, -65.800

The small stream Los Muertos was reported near bankfull. Road 3 was flooded in front of Walmart. and at Barrio Catano. A home was reported flooded at Barrio Junquito.

Flood, Southeast

When
May 17, 4:06 AM AST to 7:00 AM AST
Where
Southeast forecast zone
Reported by
EMERGENCY MANAGER

Road 3 was reported flooded at "La Winston" in the municipality of Yabucoa.

Flash Flood, Eastern Interior

When
May 17, 4:06 AM AST to 7:45 AM AST
Where
Eastern Interior County, San Lorenzo
Reported by
EMERGENCY MANAGER
Coordinates
18.150, -65.967

The river was reported flowing over the marina bridge.

Flash Flood, Northeast

When
May 17, 4:06 AM AST to 7:00 AM AST
Where
Northeast County, Naguabo
Reported by
EMERGENCY MANAGER
Coordinates
18.217, -65.733

Road 31 was reported flooded at la Piquina sector. Road 3 flooded at sector Abreu.

Flash Flood, Southeast

When
May 17, 4:56 AM AST to 7:45 AM AST
Where
Southeast County, Guayama
Reported by
EMERGENCY MANAGER
Coordinates
17.983, -66.133

Road 3 was reported flooded from Billadas to Salinas. Villa Mosquito neighborhood was evacuated. Principal street at Barrio Puente Jobos was reported flooded.

Flash Flood, Northeast

When
May 17, 5:00 AM AST to 7:45 AM AST
Where
Northeast County, Fajardo
Reported by
EMERGENCY MANAGER
Coordinates
18.317, -65.650

River Fajardo was reported out of its banks near the Post Office. A small stream was out of its banks at Barrio Naranjo.

Flood, Southeast

When
May 17, 5:13 AM AST to 7:45 AM AST
Where
Southeast forecast zone
Reported by
EMERGENCY MANAGER

A flooded home was reported in the municipality of Salinas.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2005Every state in 2005This day in weather historyWarnings in Puerto Rico, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451622, 5451623, 5451624, 5451625, 5451626, 5451627, 5451628, 5451629, 5451630, 5451631, 5451632, 5451633.